Choosing an Anti-Seizure Medication for Your Child with Autism and Epilepsy
Your child has gone through all the tests including an MRI and an EEG. Your child has had two or more seizures. You sit anxiously in the doctor's office to wait for a diagnosis. Your child is given a second diagnosis to his or her autism. _Epilepsy _. Before you have time to catch your breath an array of medication choices are presented. But how do you decide? In this post I am going to share our journey on selecting an anti-seizure medication for our son, Max.
Before I begin talking about our personal experience I want to share some general questions you should ask your child's doctor before selecting an anti-seizure medication. It pays to do your homework and research like crazy. Don't just rely solely upon medical textbook references. Visit epilepsy forums on-line and talk to other parents who have a child with both autism and seizures. In the end you want to have a well rounded perspective on what these meds may or may not do for your child.
Questions to ask your child's doctor:
- How well does this medication work to treat seizures? What percentage of your patients do well on this medication?
- Will this medication interact adversely with any other medications and/or supplements my child is taking?
- How soon should we expect improvement?
- What kind of side effects are possible? How do we deal with these side-effects should they occur?
- What happens if this medication does not work out (severe side effects or no improvement in decreasing seizures)? How do we wean from this medication in this case and what is our second choice for a medication?
- Is the generic form of our chosen medication effective or do we need the brand name version?
Our Medication Journey
When my son had his second seizure his neurologist decided to take pro-active steps to prevent any more seizures and suggested a couple of anti-seizure medications including Keppra and Zonegran. Max's neurologist was very keen on the Keppra as he told us it was fast acting and that there were not many side effects with one huge exception. He then told us of the "Tazmanian Devil" effect where some children can become more irritable and even aggressive. And as you can see by this Circle of Moms forum, he wasn't kidding. However, he cited a statistic that it is a low percentage of kids who may have this side effect. He cited 3%. I told him that we already have a Tasmanian devil on our hands and that I was extremely worried about that particular side effect despite the statistics. So we chose Zonegran as our first choice.
My son's neurologist told us that the main side effects possible with Zonegran would be that his appetite may be suppressed and that he might have trouble sweating normally. Ugh. There are always risky side effects. Which ones are worse? This is what makes choosing such medications so very difficult for parents.
We began a trial of the Zonegran the week before Christmas. One side effect he forgot to mention (perhaps again because it may be rare is the risk of great mood swings and changes in behavior). After taking Zonegran, Max was caught in an anxiety loop where he could not find his way out. We watched as he deteriorated in mood and behavior where he would engage in non-stop rituals due to anxiety. We wondered if it was the Zonegran or if this was situational. All we knew was that his behavior was extreme and the Zonegran was the last change we made. It was logical to assume that this increase in ritualistic behavior was somehow tied to the medication. The only way to know if this connection was real or not was to stop the Zonegran. We called Max's neurologist and he said it was fine to stop the medication. When we did stop it, we found that his behavior gradually returned to "normal" for my son. One of the problems we encountered was that Zonegran stays in your system a long time. It would be many days, weeks in fact, before we would see a complete cessation of those behaviors caused by the medication.
The other, more serious consequence was that once we stopped the Zonegran the seizures came back. One thing about seizures is that once they do begin, and if they are untreated, they will usually occur with greater frequency over time. So we needed to decide quickly upon another anti-seizure med. This is when I turned to the Internet and talking to other parents for help.
I have a friend who has two children with epilepsy and she told me that her son had done very well using Lamictal. He had intractable epilepsy which meant that the usual ant-seizure medications were not working well enough to reduce his seizure activity. She told me that if someone told her at that time that there would be a medication that could help her son she would not have believed them. But then her son's doctor recommended Lamictal which is not only an ant-seizure medication but can be a mood stabilizer as well for someone who has Bipolar Disorder. In my friend's case, her son had both conditions so this drug was a very appropriate choice. Lamictal turned out to be very effective for my friend's son. So much so that he can hold down a job, is driving, and has been seizure-free for quite some time now.
At my son's next office visit we discussed Lamictal as an option. Here are some of the downsides to using Lamictal that our doctor discussed with us that you should know about. One is that Lamictal may take up to ten weeks to be effective and here is why. There is a risk (very rare but it does exist) for one to develop what is known as Steven-Johnson Syndrome. This syndrome presents itself usually in the form of a rash and the horrible thing about this condition is that it can be fatal if not treated in a timely fashion. Of course this scared us half to death.
It can be extremely worrisome and wearisome to contemplate which side effects are more possible and if it is worth the risk to give your child one particular medication over another. Add to this our son has eczema. How would we know the difference between this deadly rash and his already existing skin condition? Fortunately we did get some good guidance on this. Eczema usually develops in the creases of the skin such as where you bend your joints and it usually responds to things like cortisone cream and Benadryl. The Steven-Johnson rash looks very different and may grow rapidly within a day. On the Coping with Epilepsy forum one member posted an image of her Lamictal rash so you can see what it might look like.
Remember, that not all rashes associated with Lamictal are life threatening, but if your child develops a rash that grows over a period of 24 hours you need to take your child to the doctor right away. The other signs or symptoms you need to watch for with or without the rash include: Hives, fever, swollen lymph glands, painful sores in the mouth or around the eyes, or swelling of lips or tongue.
This rash (if it will occur) usually develops within the first six weeks of beginning Lamictal. It is rare but it is definitely something you need to consider before giving your child this medication. The risk for this serious rash is greatly decreased when you titrate slowly to the therapeutic level. It is a bit of a complex process to reach this therapeutic dosage so there will be some risk of breakthrough seizures during this time. And that is pretty much where we are right now with this with gradually stepping up the dosage of Lamictal until we reach that optimal level.
In future posts I hope to discuss how to respond if your child is having a seizure and how to prepare your child or teen with autism for the diagnostic tests such as an MRI or EEG. I am learning on the go and hope to continue to share my experiences with you.
Please Note: The information presented here is not a replacement for the medical guidance from your child's physician or neurologist. Always consult with a doctor about diagnosis and treatment options for your child's seizures.
For more information about seizures and autism please refer to the following Health Central articles: